Ohio, 2014Damaging Wind in Ohio, August 21, 2014
August 21, 2014 · NWS ILN · 1 event in 1 county or zone
An upper level disturbance in northwest flow aloft produced an area of showers and thunderstorms. Some of these storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in northwest flow aloft produced an area of showers and thunderstorms. Some of these storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 21, 8:08 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 21, 8:08 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT THU AUG 21 2014
.SYNOPSIS...
DISTURBANCES IN NORTHWEST FLOW ALOFT WILL INTERACT WITH A VERY
WARM AND MOIST AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS AT
TIMES OVER THE NEXT FEW DAYS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER NORTHERN INDIANA WILL
MOVE INTO THE FA OVERNIGHT. INCREASED PRECIPITATION CHANCES ACROSS
A LARGE PORTION OF THE FA. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE ACROSS WESTERN AND NW PORTIONS OF THE
FA. THESE STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS AND THEREFORE
FLOODING CONCERNS WILL HAVE TO BE WATCHED AS WELL. ADJUSTED
TEMPERATURES DOWNWARD A FEW DEGREES ACROSS THE FA TO ACCOUNT FOR
THE RAIN COOLED AIR AS THIS SYSTEM WORKS INTO THE REGION.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
STORMS SHOULD BE ONGOING AT THE BEGINNING OF PERIOD AS H5 S/W
DROPS SE IN THE NW FLOW. INITIAL CONVECTION SHOULD DROP SE DURING
THE MORNING...THEN ADDITIONAL CONVECTION SHOULD DEVELOP TO THE NW
AND WORK DOWN INTO THE FA DURING THE AFTN. WENT LIKELY POPS FOR
THE MAJORITY OF THE FA...THE EXCEPTION BEING THE EXTREME SW
CORNER...WHERE KEPT THE POPS IN THE CHANCE CATEGORY.
FRIDAY NIGHT...THE MODELS ARE IN AGREEMENT IN SHARPENING THE RIDGE
OVER THE MIDDLE OF THE COUNTRY. THIS SHOULD ALLOW THE PCPN TO
PUSH S OF THE REGION FOR THE MIDDLE PART OF FRIDAY NIGHT.
CONVECTION WILL BE POSSIBLE AGAIN SATURDAY UNDER THE UPPER RIDGE.
SOUTHERN PORTIONS OF THE FA WILL HAVE THE BETTER CHANCES. ANY
CONVECTION THAT DEVELOPS SATURDAY SHOWED DIE DOWN DURING THE
SATURDAY EVENING HOURS.
FRIDAY AND SATURDAY WILL LIKELY BE THE WARMEST DAYS OF THE PERIOD
WITH HIGHS IN THE UPPER 80S TO LOWER 90S. HEAT INDICES IN THE
SOUTHWEST WILL BE NEAR 100. OVERNIGHT LOWS FRIDAY NIGHT WILL
CONTINUE TO RESIDE ON EITHER SIDE OF 70....WITH SLIGHTLY COOLER
AIR TRYING TO WORK INTO THE NORTH SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LEVEL FLOW WILL CONTINUE TO AMPLIFY THROUGH EARLY NEXT WEAK AS
THE STRENGTHENING RIDGE BUILDS NORTHEASTWARD INTO THE GREAT LAKES
REGION. WITH OUR AREA STILL ON THE PERIPHERY OF THE HIGH...WE COULD
SEE A LOW END CHANCE OF POPS CONTINUE FOR SUNDAY. THERE DOES NOT
APPEAR TO BE A WHOLE LOT IN THE WAY OF FORCING...BUT WE WILL BE ON
THE EDGE OF THE INSTABILITY GRADIENT SO SUPPOSE THIS COULD ALLOW FOR
SOMETHING TO DROP DOWN SOUTHEAST ACROSS OUR AREA. WILL THEREFORE
ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY...PRIMARILY
DURING THE MORE DIURNALLY FAVORABLE AFTERNOON/EARLY EVENING HOURS.
AS THE UPPER LEVEL RIDGE BUILDS ACROSS OUR AREA MONDAY...BETTER
INSTABILITIES WILL WORK MORE EAST NORTHEASTWARD ACROSS OUR AREA TOO.
HOWEVER...WITH WARMING IN THE MID LEVELS AND A CONTINUED LACK OF
FORCING...THINK ANY THUNDERSTORM ACTIVITY WILL REMAIN ISOLATED
ENOUGH TO LEAVE MENTION OUT OF THE FORECAST. THE UPPER LEVEL RIDGE
WILL SLOWLY BEGIN TO FLATTEN OUT THROUGH MID TO LATE IN THE WEEK AS
SHORT WAVE ENERGY PUSHES ACROSS THE GREAT LAKES. THIS WILL
EVENTUALLY HELP DRIVE A COLD FRONT DOWN TOWARD OUR AREA LATE IN THE
WORK WEEK. THIS WILL LEAD TO AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS FROM THE NORTHWEST WEDNESDAY INTO THURSDAY.
TEMPERATURES WILL REMAIN ON THE WARM SIDE THROUGH MID WEEK...WITH
HIGHS GENERALLY IN THE UPPER 80S TO NEAR 90...BEFORE A POSSIBLE COOL
DOWN WITH THE APPROACH OF THE FRONT ON THURSDAY.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN INDIANA
THIS EVENING. EXPECT THIS AREA OF SHOWERS AND THUNDERSTORMS TO
MOVE SOUTHEAST INTO THE TAF SITES THIS EVENING INTO TONIGHT. HAVE
SHRA AND VCTS MENTION AT ALL TAF SITES FOR A TIME TONIGHT. ONLY
HAVE TSRA MENTION IN AT KDAY DUE TO GREATER CONFIDENCE AT THAT
LOCATION.
AFTER THIS AREA OF STORMS MOVES THROUGH THE AREA EXPECT A LULL IN
THE HEAVIER PRECIPITATION AND TO ACCOUNT FOR THIS HAVE A VCSH
MENTION IN THE TAFS. ANOTHER DISTURBANCE IS EXPECTED TO WORK INTO
THE AREA DURING THE DAY ON FRIDAY BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS TO THE AREA.
BY LATER IN THE AFTERNOON EXPECT ANOTHER LULL BEFORE A THIRD
ROUND OF SHOWERS AND STORMS BEGINS TO MOVE INTO THE WESTERN TAF
SITES. THERE IS STILL SOME UNCERTAINTY IN THE EXACT TIMING OF
THESE ROUNDS OF THUNDERSTORMS HOWEVER CONFIDENCE IS HIGHER THAT
MULTIPLE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE TAF SITES
THROUGH THE TAF PERIOD.
VBYS WILL BE REDUCED AT TIMES IN SOME OF THE THUNDERSTORM
ACTIVITY. CIGS ARE ALSO EXPECTED TO BE REDUCED TO THE MVFR
CATEGORY ACROSS MUCH OF THE AREA LATE IN THE OVERNIGHT HOURS INTO
THE MORNING DAYTIME HOURS ON FRIDAY.
OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY EVENING THROUGH SATURDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...SITES/SNYDER
NEAR TERM...NOVAK
SHORT TERM...SITES
LONG TERM...JGL
AVIATION...NOVAK
Hazardous weather outlook, Aug 21, 4:21 AM EST, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT THU AUG 21 2014
INZ050-058-059-066-KYZ100-OHZ026-034-035-042>046-051>056-060>065-
070>074-080>082-088-220930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-
SCIOTO-
521 AM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION TONIGHT.
ALTHOUGH CONFIDENCE IS LOW IN THE TIMING AND PLACEMENT OF THE
STORMS...THERE IS A RISK OF A FEW STRONG TO DAMAGING WIND GUSTS IF
THE STORMS ARE WELL ORGANIZED AS THEY ENTER THE AREA. THE STORMS
WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY COMBINE
WITH THE EFFECTS OF RECENT STORMS TO CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE FRIDAY AND SATURDAY.
HEAT INDICES IN THE MID TO UPPER 90S WILL BE POSSIBLE EACH
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ073>075-080-KYZ089>099-OHZ077>079-220930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-HAMILTON-
CLERMONT-BROWN-
521 AM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION TONIGHT.
ALTHOUGH CONFIDENCE IS LOW IN THE TIMING AND PLACEMENT OF THE
STORMS...THERE IS A RISK OF A FEW STRONG TO DAMAGING WIND GUSTS IF
THE STORMS ARE WELL ORGANIZED AS THEY ENTER THE AREA. THE STORMS
WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY COMBINE
WITH THE EFFECTS OF RECENT STORMS TO CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE FROM FRIDAY
THROUGH MONDAY. HEAT INDICES NEAR 100 WILL BE POSSIBLE ON
FRIDAY AND SATURDAY...AND IN THE MID TO UPPER 90S ON SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 9:46 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1046 PM EDT THU AUG 21 2014
INZ050-058-059-OHZ042-060-220330-
UNION IN-FAYETTE IN-WAYNE IN-DARKE OH-PREBLE OH-
1046 PM EDT THU AUG 21 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PREBLE...SOUTHEASTERN
DARKE...SOUTHERN WAYNE...FAYETTE AND UNION COUNTIES THROUGH 1130 PM
EDT...
AT 1043 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM EAST GERMANTOWN TO 8 MILES NORTHWEST OF FALMOUTH...
MOVING SOUTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CENTERVILLE...
RICHMOND...NEW PARIS...CONNERSVILLE...LIBERTY...LEWISBURG...EATON...
WEST COLLEGE CORNER AND CAMDEN.
ALSO...BENTONVILLE...FALMOUTH...BEESONS...SPRING GROVE...
MIDDLEBORO...PHILOMATH...METTEL FIELD...WATERLOO...ABINGTON AND
GLENWOOD ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3978 8530 3979 8523 3985 8523 3996 8450
3962 8448 3954 8493 3953 8529 3954 8531Thunderstorm Wind, Darke
- When
- August 21, 9:52 PM EST to 9:53 PM EST
- Where
- Darke County, 0.53 mi W of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -84.640
One tree was knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532229.